Illinois, 2010

Flash Flood and Damaging Wind in Illinois, August 13, 2010

August 13, 2010 · NWS DVN · 2 events in 2 counties and zones

An area of showers and thunderstorms ahead of a cold front over central Iowa moved eastward into eastern Iowa, northern Missouri, and northern Illinois during the afternoon and evening of August 13. Damaging winds and flooding rains accompanied the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of showers and thunderstorms ahead of a cold front over central Iowa moved eastward into eastern Iowa, northern Missouri, and northern Illinois during the afternoon and evening of August 13. Damaging winds and flooding rains accompanied the stronger storms. High temperatures August 13 were mainly in the upper 80s to middle 90s. Heat index readings ranged from 100 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 11:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 13, 11:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 PM CDT FRI AUG 13 2010

.SYNOPSIS...
LOW PRESSURE NEAR KFSD WITH WARM FRONT TO NORTHERN IL AND COLD
FRONT FROM THE LOW TO THE TX PANHANDLE. BAND OF WAA THUNDERSTORMS
THAT WERE OVER THE DVN CWA EARLIER HAVE PUSHED OFF TO THE EAST AND
NORTH. IN THE MEANTIME...LARGE AREA OF THUNDERSTORMS PUSHING INTO
THE DVN CWA AHEAD OF THE FRONT. REFRESHINGLY COOLER AND MUCH LESS
HUMID AIR BEHIND THE COLD FRONT IN THE DAKOTAS. ..HAASE..

&&

.SHORT TERM...TONIGHT AND SATURDAY...
LARGE THUNDERSTORM COMPLEX WILL IMPACT THE DVN CWA THE REMAINDER OF
THE AFTERNOON AND THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS
AS MID LEVEL WINDS STRENGTHEN TO 50 KNOTS. TORRENTIAL RAINS MAY ALSO
PRODUCE FLASH FLOODING. NAM/RAPID REFRESH SEEMS TO NAIL THE
SCENARIO PRETTY GOOD WITH THE THUNDERSTORMS EXITING THE CWA BEFORE
MIDNIGHT. MAY BE ABLE TO CANCEL THE FLASH FLOOD WATCH SOMETIME TONIGHT
DEPENDING ON EVENTUAL CONVECTIVE TRENDS. HEAT HEADLINES WILL ALSO BE
CANCELED.

SATURDAY...COLD FRONT STILL TO ARRIVE SO VERY WARM AND HUMID BUT MAY
BE NOT QUITE AS EXCESSIVE AS THE PAST SEVERAL DAYS. DEPENDING ON
LINGERING CLOUD COVER OR LACK OF WILL DICTATE IF WE APPROACH HEAT
ADVISORY CRITERIA OR NOT. WILL HAVE A CHANCE OF THUNDERSTORMS STILL
ON SATURDAY AHEAD OF THE FRONT. SPC HAS A SLIGHT RISK FOR SEVERE
EAST OF THE MS RIVER. WILL FORECAST NEAR 90 WITH DEW POINTS IN THE
MID 70S...BUT IF CLOUD COVER LINGERS THEN MAY NOT MAKE IT THAT WARM.

..HAASE..

.LONG TERM...
SATURDAY NIGHT THROUGH NEXT FRIDAY...
THE COLD ADVECTION ALOFT CERTAINLY GETS GOING CLOSER TO EARLY
SUNDAY...AS SATURDAY NIGHT CONTINUES TO NOW APPEAR MORE AFFECTED BY
A WAVE ROUNDING THE BASE OF THE UPPER TROF. THIS CONTINUES THE TREND
OF GETTING SOME SHOWER OR THUNDERSTORMS ACTIVITY GOING SATURDAY
NIGHT. SEVERAL MESOSCALE MODELS SHOW RATHER VIGOROUS STORMS IN A
MATURE TO DISSIPATING MODE ENTERING THE CWA AT THE BEGINNING OF THE
PERIOD.  HOWEVER...DESPITE THE LATER ARRIVAL...MODELS AND ANALYSIS
STILL SHOW A SEASONALLY STRONG HIGH PRESSURE RIDGE BRINGING COOLER
AND MUCH MORE REFRESHING AIR TO THE REGION THROUGH AT LEAST MID
WEEK. TEMPERATURES HAVE BEEN HELD CONSISTENT WITH PREVIOUS FORECASTS
AS ATTENTION IS FOCUSED ON THE SHORT TERM TODAY. WE STILL ARE
KEEPING A VERY LOW POP IN FOR TUESDAY AND TUESDAY NIGHT FOR A RE
ENFORCING SHOT OF COOLER AIR AND UPPER WAVE....HOWEVER THERE IS
LITTLE IF ANY CONFIDENCE IN ITS PLACEMENT.
..ERVIN..

&&

.AVIATION...
LARGE THUNDERSTORM COMPLEX THIS AFTERNOON AND EVENING TO MOVE ACROSS
THE TAF SITES. STRONG TO DAMAGING WINDS AND VERY HEAVY RAINFALL
EXPECTED IN THE STORMS. AFTER MIDNIGHT THE STORMS SHOULD BE MOVING
SOUTHEAST OF THE TAF SITES. ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR CEDAR-DES
     MOINES-HENRY IA-JEFFERSON-JOHNSON-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.

MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CLARK-SCOTLAND.

     EXCESSIVE HEAT WARNING UNTIL 6 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&

HAASE/ERVIN/HAASE
Hazardous weather outlook, Aug 13, 9:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT FRI AUG 13 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1046 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LARGE THUNDERSTORM COMPLEX WILL MOVE ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND TONIGHT. WIDESPREAD RAINS OF 1 TO 3 INCHES IS
LIKELY WITH AT LEAST 3 TO 5 INCHES POSSIBLE WHERE TRAINING OF
STORMS OCCUR. THIS AMOUNT OF RAIN ON SATURATED GROUND MAY CAUSE
SERIOUS FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
ENTIRE AREA THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER ALSO HAS THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE DAMAGING
WINDS GREATER THAN 60 MPH.

HOT AND HUMID CONDITIONS WILL PERSIST UNTIL THUNDERSTORMS ARRIVE.
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL THIS EVENING FOR
LOCATIONS NEAR AND SOUTH OF HIGHWAY 30. A HEAT ADVISORY IS IN
EFFECT TO THE NORTH. ONCE THUNDERSTORMS ARRIVE THE HEAT THREAT
WILL END QUICKLY AND HEAT HEADLINES WILL BE CANCELED.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY. THE STORM
PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS EAST OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

HAASE

In the hours before

Local storm report, Aug 13, 1:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/13/2010  M0.60 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL TOTAL IN ABOUT 30 MINUTES. RAINFALL HAS ENDED AT
            THIS TIME.

&&

MIKEZ
Local storm report, Aug 13, 2:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     S CENTER JUNCTION       42.11N 91.09W
08/13/2010                   JONES              IA   EMERGENCY MNGR

            TIME IS ESTIMATED - LARGE TREE DOWN NEAR HIGHWAY 13 - 1/2
            MILE SOUTH OF E29

&&

TAS
Local storm report, Aug 13, 2:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             N WASHINGTON            41.31N 91.69W
08/13/2010  M0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED VERY HAEVY RAIN AT THIS TIME.

&&

MIKEZ
Local storm report, Aug 13, 2:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
08/13/2010  M1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            RAINFALL IN THE PAST HALF HOUR. HEAVY RAIN STILL FALLING.

&&

MIKEZ
Local storm report, Aug 13, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     SW CHARLOTTE            41.96N 90.47W
08/13/2010  E50 MPH          CLINTON            IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTS A SHELF CLOUD MOVING ACROSS
            CHARLOTTE AT THIS TIME.

&&

MIKEZ
Special weather statement, Aug 13, 3:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI AUG 13 2010

IAZ042-053-054-065>068-078-088-089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-132300-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
400 PM CDT FRI AUG 13 2010

...SOLID LINE OF THUNDERSTORMS IN EASTERN IOWA AND NORTHEAST MISSOURI...

AT 355 PM DOPPLER RADAR INDICATED A SOLID LINE OF STRONG
THUNDERSTORMS FROM SOUTHWEST WISCONSIN TO DUBUQUE IOWA AND THEN TO
KEOSAUQUA AND TO MEMPHIS MISSOURI. THIS LINE OF STORMS WAS
PRODUCING WINDS OF AT LEAST 40 TO 50 MPH...RAINFALL OF AN INCH OR
TWO IN AN HOUR...AND FREQUENT LIGHTNING.

THIS LINE OF STORMS WAS MOVING EAST AT 35 MPH AND WILL PROGRESS
ACROSS EXTREME EASTERN IOWA...EXTREME NORTHEAST MISSOURI AND
NORTHWEST AND WESTERN ILLINOIS LATE THIS AFTERNOON INTO EARLY THIS
EVENING.

IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY
BUILDING.

HAASE

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
August 13, 3:00 PM CST
Where
Jo Daviess County, 1.38 mi N of Woodbine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -90.150

Wind gusts estimated to be 60 mph blew down several large tree limbs in Woodbine, IL around 4 pm CDT August 13.

Flash Flood, Hancock

When
August 13, 3:45 PM CST to 6:00 PM CST
Where
Hancock County, 1.74 mi NW of Hamilton to 2.97 mi SSW of Hamilton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.420, -91.370

Heavy rains resulted in some flash flooding in the Hamilton, IL area during the late afternoon and evening of August 13.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257086, 257096.